Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 91, NWS Kansas City, MO

May 27, 20197 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 27, 2019, 5:42 AM CDT for 7 counties in Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2019, 5:42 AM CDT (10:42 UTC)
Expired
May 27, 2019, 6:15 AM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Mercer County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:41 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WUUS53 KEAX 271042
SVREAX
MOC061-063-075-079-081-129-227-271115-
/O.NEW.KEAX.SV.W.0091.190527T1042Z-190527T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
542 AM CDT Mon May 27 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Eastern Worth County in northwestern Missouri...
  Daviess County in north central Missouri...
  Northwestern Grundy County in north central Missouri...
  Eastern Gentry County in northwestern Missouri...
  Western Mercer County in north central Missouri...
  Harrison County in north central Missouri...
  Northeastern DeKalb County in northwestern Missouri...

* Until 615 AM CDT.

* At 541 AM CDT, a severe thunderstorm was located 7 miles south of
  Pattonsburg, or 10 miles northeast of Maysville, moving northeast
  at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Bethany, Gallatin, Albany, Jamesport, Ridgeway, Gilman City,
  Pattonsburg, Eagleville, New Hampton, Cainsville, Blythedale,
  Coffey, Jameson, Darlington, Mcfall, Mount Moriah, Brimson,
  Allendale, Pleasanton and Denver.

This includes Interstate 35 in Missouri between mile markers 68 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4058 9363 3985 9381 4002 9448 4057 9427
TIME...MOT...LOC 1041Z 231DEG 38KT 3995 9418 

HAIL...<.75IN
WIND...70MPH
 
$$
1 follow-up statement
943 
WWUS53 KEAX 271115
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
615 AM CDT Mon May 27 2019

MOC061-063-075-079-081-129-227-271125-
/O.EXP.KEAX.SV.W.0091.000000T0000Z-190527T1115Z/
Worth MO-Daviess MO-Grundy MO-Gentry MO-Mercer MO-Harrison MO-
DeKalb MO-
615 AM CDT Mon May 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WORTH...DAVIESS...
NORTHWESTERN GRUNDY...EASTERN GENTRY...WESTERN MERCER...HARRISON AND
NORTHEASTERN DEKALB COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northwestern Missouri.

LAT...LON 4058 9363 3985 9381 4002 9448 4057 9427
TIME...MOT...LOC 1115Z 231DEG 38KT 4017 9382 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:10 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 27, 4:10 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
410 AM CDT Mon May 27 2019

.Mesoscale Discussion...
Issued at 402 AM CDT MON MAY 27 2019

IR satellite imagery shows warming cloud tops through 4 am with
the line of storms approaching eastern Kansas, and most recent
ground reports reveal 40 to 45 mph wind gusts as storms continue
to weaken. These storms will still be capable of producing 40 to
50 mph wind gusts across the Kansas City metro and surrounding
areas through 6 am, and heavy rainfall may lead to ponding of
water on roadways during the morning commute. The overall severe
threat will, however, continue to diminish as the morning
progresses.

&&

.Discussion...
Issued at 318 AM CDT MON MAY 27 2019

A well-organized line of storms continues to push east across
central Kansas and should arrive into eastern Kansas and western
Missouri between 4 to 5 am. Storms continue to move into an area of
moderate instability with a strong rear inflow jet filtering in
behind the line at 700 hPa. The line should have ample momentum to
maintain a threat for strong to damaging wind gusts up to 70 mph
through the early morning. Given the saturated soils in place across
the affected areas, it is possible that trees may become uprooted as
the line progresses through the area. As storms continue to push
east, a gust front should form as the line enters a more stable
environment and slows with time. While it is possible that the
severe threat may extend into central Missouri this morning, storms
should weaken overall by the mid-morning time frame.

For the remainder of the day, additional thunderstorms will form
across northern Missouri this afternoon and into the evening hours,
capable of producing large hail and damaging winds, with an isolated
tornado risk. A surface low will advance into the Great Lakes region
with an attendant cold front stretched across southern Iowa this
afternoon. Meanwhile, continued warm advection ahead of a deepening
surface low over eastern Colorado will push against the northern
frontal boundary as a warm front, eventually stalling the boundary
across southern Iowa. This will occur within a moderately
destabilized environment and deep layer shear values over 40 knots.
Will need to see how morning convection modifies the environment,
though surface convergence should be sufficient for storms to
develop by the early afternoon. Additional flash flooding is
possible across northern Missouri during this time, as rainfall will
remain very efficient through the event.

Round three of active weather will arrive Tuesday afternoon and
evening as the advertised deep upper low across the west coast lifts
northeast and approaches the Central Plains in the afternoon
Tuesday. Initial storms will form across central to eastern Kansas
within an environment of 2500 to 3000 J/kg of MLCAPE and bulk shear
of 40 to 50 knots. Discrete storms should form a line upon entering
eastern Kansas with strong to damaging winds and large hail being
the primary threats. The potential for tornadoes will increase by
the early evening as the low-level jet strengthens from central
Oklahoma into south central Iowa. Additional flash flooding is also
possible as the tropical air mass will remain well in place,
maintaining existing PWAT values of 1.5 to 1.8 inches.

Additional thunderstorm development is possible Wednesday afternoon
as models have recently depicted a slower eastward progression of
the closed low, likely stemming from the downstream blocking pattern
over the southeastern CONUS. Favorable ingredients for severe
potential will have shifted southeast, though storms that do form
will likely once again yield heavy rainfall across central to
eastern Missouri. A multi-day dry period is expected beginning
Thursday morning as the pattern aloft becomes nearly zonal. However,
embedded impulses will bring a return of the wet pattern by the
early weekend.

&&

.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1135 PM CDT SUN MAY 26 2019

Line of showers and embedded thunderstorms is still on track to
arrive in western Missouri 09-14Z. Expect MVFR conditions in and
near showers and thunderstorms, otherwise expect VFR conditions
throughout the TAF period for all sites. Majority of thunderstorm
activity will occur over northern Missouri and impact KSTJ, while
further south, isolated thunderstorms are anticipated for the
Kansas City Metro TAFs. South winds near 10kts will continue over
the next few hours and then increase with gusts near 25kts for
the remainder of the forecast. NOTICE: Due to weather observations
unavailable at KIXD, the TAF will be NIL or also unavailable.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 10 AM CDT this morning for KSZ025-102.

MO...Flash Flood Watch until 10 AM CDT this morning for MOZ001>006-
     011>015.

&&

Mesoscale...Welsh
Discussion...Welsh
Aviation...32/Otto

In the hours before

Special weather statement, May 27, 4:18 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
418 AM CDT Mon May 27 2019

KSZ057-060-103>105-MOZ028-037-043-271000-
Johnson KS-Wyandotte KS-Miami KS-Leavenworth KS-Linn KS-Platte MO-
Cass MO-Jackson MO-
418 AM CDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...MIAMI...NORTHWESTERN
LINN...LEAVENWORTH...JOHNSON...WESTERN CASS...SOUTHEASTERN PLATTE AND
SOUTHWESTERN JACKSON COUNTIES UNTIL 500 AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, or near Lawrence, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kansas City, Overland Park, Olathe, Shawnee, Lenexa, Leavenworth,
Leawood, Grandview, Belton, Prairie Village, Gardner, Lansing,
Merriam, Mission, Bonner Springs, De Soto, Paola, Parkville, Spring
Hill and Tonganoxie.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 1.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 2.
 Interstate 35 in Kansas between mile markers 200 and 235.
 Interstate 29 between mile markers 3 and 19.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 near mile marker 0.
 Interstate 435 between mile markers 0 and 37, and between mile
markers 72 and 83.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northeastern and east central Kansas...and west central Missouri.

LAT...LON 3898 9506 3899 9507 3896 9508 3898 9516
      3897 9519 3930 9518 3939 9465 3914 9459
      3911 9461 3911 9458 3849 9444 3847 9448
      3848 9461 3842 9461 3823 9507
TIME...MOT...LOC 0917Z 232DEG 55KT 3896 9516
Special weather statement, May 27, 4:23 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
423 AM CDT Mon May 27 2019

MOZ001-002-011-271015-
Atchison MO-Holt MO-Nodaway MO-
423 AM CDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...NORTHWESTERN HOLT AND
NORTHWESTERN NODAWAY COUNTIES UNTIL 515 AM CDT...

At 423 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tarkio, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Burlington Junction, Skidmore, Rockport,
Elmo, Westboro, Watson, Quitman, Corning, Phelps City and Indian Cave
State Park.

This includes Interstate 29 between mile markers 94 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northwestern Missouri.

LAT...LON 4057 9504 4027 9504 4019 9548 4024 9547
      4026 9555 4030 9556 4032 9561 4031 9566
      4034 9562 4041 9566 4046 9564 4046 9568
      4048 9570 4055 9566 4056 9568 4052 9571
      4052 9575 4058 9577
TIME...MOT...LOC 0923Z 216DEG 48KT 4043 9544
Special weather statement, May 27, 4:40 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
440 AM CDT Mon May 27 2019

KSZ025-102-103-MOZ001-002-011>013-020-021-028-029-271030-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Atchison MO-
Buchanan MO-Clinton MO-De Kalb MO-Holt MO-Nodaway MO-Andrew MO-
Clay MO-
440 AM CDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...NORTH
CENTRAL LEAVENWORTH...SOUTHEASTERN ATCHISON...BUCHANAN...NORTHWESTERN
CLAY...WESTERN CLINTON...EASTERN ATCHISON...EASTERN HOLT...NODAWAY...
NORTHERN PLATTE...ANDREW AND WESTERN DEKALB COUNTIES UNTIL 530 AM
CDT...

At 440 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oregon, or 11 miles north of Troy, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
St. Joseph, Leavenworth, Maryville, Smithville, Savannah, Platte
City, Plattsburg, Weston, Gower, Wathena, Elwood, Troy, Country Club
Villa, Country Club, Oregon, Agency, Trimble, Edgerton, Burlington
Junction and Hopkins.

This includes the following highways...
 Interstate 29 between mile markers 20 and 77.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 4057 9473 4009 9460 4004 9460 4004 9459
      3943 9443 3933 9501 4058 9529
TIME...MOT...LOC 0940Z 237DEG 47KT 3995 9508
Special weather statement, May 27, 4:58 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 AM CDT Mon May 27 2019

KSZ057-104-105-MOZ020>022-028>030-037-038-043-044-271045-
Wyandotte KS-Miami KS-Johnson KS-Buchanan MO-Cass MO-Ray MO-Clay MO-
Platte MO-Johnson MO-Clinton MO-Lafayette MO-Jackson MO-Caldwell MO-
458 AM CDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WYANDOTTE...
NORTHEASTERN MIAMI...EASTERN JOHNSON...SOUTHEASTERN BUCHANAN...
JACKSON...NORTHWESTERN JOHNSON...NORTHERN CASS...CLAY...CLINTON...
WESTERN RAY...WESTERN CALDWELL...SOUTHWESTERN LAFAYETTE AND EASTERN
PLATTE COUNTIES UNTIL 545 AM CDT...

At 457 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ferrelview, or near Smithville, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kansas City, Overland Park, Independence, Lee's Summit, Shawnee, Blue
Springs, Leawood, Raytown, Liberty, Gladstone, Grandview, Belton,
Prairie Village, Raymore, Grain Valley, Excelsior Springs, Merriam,
Harrisonville, Cameron and Mission.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 31.
 Interstate 70 in Kansas between mile markers 417 and 423.
 Interstate 35 in Missouri between mile markers 0 and 53.
 Interstate 35 in Kansas between mile markers 226 and 235.
 Interstate 29 between mile markers 0 and 17, and near mile marker
40.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 31 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northeastern and east central Kansas...and northwestern and west
central Missouri.

LAT...LON 3967 9479 3975 9432 3974 9421 3977 9420
      3978 9415 3869 9404 3856 9466
TIME...MOT...LOC 0957Z 228DEG 43KT 3932 9463
Special weather statement, May 27, 5:19 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
519 AM CDT Mon May 27 2019

MOZ002>005-013-014-021-022-271100-
Clinton MO-Daviess MO-De Kalb MO-Worth MO-Gentry MO-Nodaway MO-
Caldwell MO-Harrison MO-
519 AM CDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WORTH...WESTERN DAVIESS...
CLINTON...GENTRY...WESTERN HARRISON...CALDWELL...EASTERN NODAWAY AND
DEKALB COUNTIES UNTIL 600 AM CDT...

At 519 AM CDT, Doppler radar was tracking a strong thunderstorm over
Trimble, or near Smithville, moving northeast at 60 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cameron, Bethany, Plattsburg, Lathrop, Hamilton, Gallatin, Albany,
Stanberry, Maysville, King City, Grant City, Stewartsville, Polo,
Holt, Ravenwood, Osborn, Kingston, Pattonsburg, New Hampton and
Irena.

This includes Interstate 35 in Missouri between mile markers 33 and
85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
northwestern and west central Missouri.

LAT...LON 4057 9413 3961 9387 3952 9414 3953 9420
      3950 9421 3945 9436 3946 9444 4057 9474
TIME...MOT...LOC 1019Z 212DEG 53KT 3947 9457
Local storm report, May 27, 5:39 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
539 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND GST     STANBERRY               40.21N 94.54W
05/27/2019  E65 MPH          GENTRY             MO   PUBLIC

&&

JW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:05 AM CDTSpecial Weather StatementEAXHolt40 min
May 27, 4:23 AM CDTSpecial Weather StatementEAXAtchison52 min
May 27, 4:40 AM CDTSpecial Weather StatementEAXAndrew, Buchanan, Nodaway, Platte50 min
May 27, 4:58 AM CDTSpecial Weather StatementEAXCass, Clay, Clinton, Jackson47 min
May 27, 5:16 AM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb, Gentry, Nodaway, Worth29 min
May 27, 5:19 AM CDTSpecial Weather StatementEAXCaldwell, Clinton, Daviess, DeKalb, Gentry, Worth41 min
May 27, 8:50 AM CDTAreal Flood AdvisoryEAXAtchison, Holt, Nodaway3 hr
May 27, 9:39 AM CDTSpecial Weather StatementEAXJohnson51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.